'Master Herbs Inc' Cough Syrup From China Recalled due to Morphine Content: FDA

  • comments
  • print
  • email
Jan 22, 2016 05:30 AM EST

NEW YORK - SEPTEMBER 16: A government sponsored poster warning of the spread of the flu is posted in an office building September 16, 2009 in New York City. Some experts predict that Swine flu may infect 30 to 50 percent of the U.S. population and has already infected up to one million New Yorkers. (Photo : Mario Tama/Getty Images)

A cough syrup made by Chinese company Master Herbs Inc. is being recalled by the US Food and Drug Administration for containing morphine.

The Chinese company Master Herbs, Inc. voluntarily recalled its Licorice Coughing Liquid from all stores nationwide after it was found to contain morphine which was not put in its label. The only relevant ingredient they did declare is compound camphor which contains the opioid. 

According to the FDA press release, the cough syrup is intended to provide temporary cough relief brought about by cold and minor throat irritations. The product can be found in Chinese grocery stores in different states including Ohio, Nevada, Hawaii, New Jersey, California and Illinois.

The release also made consumers aware that morphine can cause adverse health effects including those who may be allergic or sensitive to it. Young children with respiratory illness especially should not also be allowed to be exposed or ingest morphine.

"Consumers using this product may not be aware they are ingesting morphine. The unaware ingestion of morphine can lead to life-threatening respiratory depression and death," the release stated.

"Because the morphine contained in this product is not identified on the label there is a risk that patients who are hypersensitive to morphine could suffer severe allergic reactions. In addition, young children with a respiratory illness are vulnerable to respiratory depression from opioids and should not be exposed to morphine in any event."

According to CBS News, the risk of adverse health reactions increases when opioids like morphine are ingested with other drugs. The outlet cited a 2014 study which states that the prescription painkillers can be deadly when combined with other drugs.

Master Herbs, Inc. is not aware of the adverse reactions of their product. The company is reaching out to their contacts and customers to have all recalled products returned. The FDA also advised consumers to stop using the product and have it returned to where they purchased it. Retailers and wholesalers are also notified to stop selling the cough syrup and return it to the Chinese company.

Should there be any questions regarding the product recall, the company left their phone number 626-319-9915, where you can reach a representative from Monday to Friday, 10 a.m. to 5 p.m. PST. An e-mail address has also been provided: 999herbs@gmail.com.

If you are experiencing adverse health effects, please go to your nearest healthcare provider for checkups. You can also submit adverse health reactions and anything pertinent about the product through FDA's MedWatch Adverse Event Reporting via e-mail, snail mail or fax.

Join the Conversation
Real Time Analytics